Heavy Rain, Meigs
- When
- February 29, 5:00 AM EST to 6:00 PM EST
- Where
- Meigs County, Langsville to 3.28 mi ENE of Rutland
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.050, -82.180
Minor street flooding occurred on Route 124 and 143.
Ahead of a warm front, showers and embedded thunderstorms began before dawn on Wednesday, the 29th. The warm front moved northeast through southeast Ohio between dawn and midday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Ahead of a warm front, showers and embedded thunderstorms began before dawn on Wednesday, the 29th. The warm front moved northeast through southeast Ohio between dawn and midday. By late afternoon that warm front had lifted into the eastern Ohio and southwestern Pennsylvania. However, despite being just south of the warm front, showers and thunderstorms continued during the afternoon. A few more showers fell along the cold front that evening. Rain totals of 1.75 to 2.25 inches were common in 24 hours. For example, Newport measured 2.23 inches.
Prior to the rain, the ground was already wetter than normal. The vegetation was still dormant. Water levels on small streams rose quickly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 29, 3:45 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 AM EST WED FEB 29 2012 .SYNOPSIS... WARM FRONT MOVES THROUGH THIS MORNING. COLD FRONT MOVES THROUGH TONIGHT. DRIER THURSDAY. REPEAT SHOWING OF WARM/COLD FRONT COMBO FRIDAY INTO EARLY SATURDAY. DRIER/COOLER AIR DEVELOPS ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... TIMING IS EVERYTHING WITH THIS SYSTEM. WARM FRONT WILL LIFT THROUGH THIS MORNING. ELEVATED CONVECTION WITH THIS FRONT WITH GOOD 85H JET WILL PUSH THE FRONT THROUGH RATHER QUICKLY THIS MORNING. SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ARE MOVING AROUND 40KT- 50KTS AND WILL GIVE A QUICK BURST OF RAIN OVER THE REGION. COLD FRONT TO MOVE THROUGH LATE THIS AFTERNOON AND THIS EVENING. BEST DOWNPOURS AND WINDS ARE EXPECTED THIS THE COLD FRONT. BUT THE AREA SHOULD SEE A BREAK IN THE RAIN BETWEEN THE WARM FRONT AND COLD FRONT...SO WITH THIS BREAK AND THE QUICK MOVING STORMS...SHOULD KEEP WATER CONCERNS AT BAY FOR NOW. BUT SHOULD BE MONITORED. GUSTY WINDS WITH THE STORMS AND COLD FRONT COULD BE A CONCERN AS WELL SINCE A VERY STRONG JET WILL ACCOMPANY THIS LINE AS IT MOVES THROUGH. TEMPS TODAY WILL WARM QUICKLY AS GOOD WAA ADVECTION WILL TAKE PLACE AS THE WARM FRONT PASSES THIS MORNING. TEMPS COOL TONIGHT WITH THE PASSING OF THE COLD FRONT. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... NO BIG CHANGES FOR THIS PERIOD...AS OUR FAST PACE CONTINUES...WHICH IS COMMON DURING LATE WINTER...AND THE MONTH OF MARCH. SUBSIDENCE MID LEVEL INVERSION TRIES TO LOWER INTO THE 5 TO 10 THSD FOOT RANGE ON THURSDAY...WITH MARGINAL 850 MB MOISTURE AT THE BASE OF THE INVERSION. COULD NOT RULE OUT SOME LIGHT RAIN SHOWERS IN THE NORTH - BUT FELT OUR 20 POPS STILL APPEAR ON TARGET. DRY THURSDAY NIGHT. STILL THE POSSIBILITY OF SOME VALLEY FOG IN THE SOUTHERN VALLEYS OF WV AND SOUTHWEST VIRGINIA...BUT HAVE NOT INCLUDED YET. WE REPEAT THE WARM/COLD FRONTAL COMBO AGAIN ON FRIDAY INTO EARLY SATURDAY. COMPARED TO THE PRECIPITABLE WATER AROUND 1.3 FOR TODAY...STILL THINKING A BIT LESS...AROUND AN INCH FOR FRIDAY NIGHTS SYSTEM. YET...WITH THE RESULT OF THE FIRST SYSTEM TODAY AND TONIGHT...STILL A CONCERN. WILL NOT INCLUDE IN THE HAZARDOUS WEATHER OUTLOOK YET. LETS DEAL WITH THE FIRST SYSTEM TODAY AND THIS EVENING. WAS SLIGHTLY FASTER REDUCING POPS FROM WEST TO EAST ON SATURDAY. BASING THE FORECAST ON THE COLD FRONTAL PASSAGE AROUND 12Z FOR THE CRW-CKB CORRIDOR...CROSSING MOUNTAINS AROUND 15Z SATURDAY. RIGHT NOW THINKING ON THE ORDER OF .5 TO 1.0 IN OUR QPF FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. IN ITS WAKE...SOME ONLY SOME SLIGHT CHANCE POPS SATURDAY AFTERNOON ALONG PBZ BORDER AND IN OUR MOUNTAINS...THEN SOME CHANCE POPS DEVELOPING SATURDAY NIGHT FOR SOME LIGHT RAIN OR SNOW SHOWERS...AGAIN IN THE NORTH AND MOUNTAINS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... FRIDAY WILL BE DRY INITIALLY BUT CHANCES FOR PRECIP WILL INCREASE DURING THE DAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE AREA. SYSTEM LOOKS SIMILAR TO WEDNESDAY/S WITH A BRIEF LULL IN PRECIP POSSIBLE BETWEEN WARM FRONT AND COLD FRONT OVERNIGHT. MODEL OUTPUT CONTINUES TO DEPICT BEST INSTABILITY POST WARM FRONT LATE FRIDAY WITH MUCAPES AROUND 1000J AND THUS WILL GO WITH CHANCE T-STORMS BEGINNING 00Z FRI. INSTABILITY WILL DECREASE OVERNIGHT SAT BUT ENOUGH WILL REMAIN TO CONTINUE CHANCE THUNDERSTORMS WITH GOOD FRONTAL LIFT. QPF VALUES LOOK TO BE AROUND THE HALF-INCH TO THREE-QUARTER INCH AND WITH ENOUGH FORWARD MOTION OF SYSTEM...WOULD NORMALLY NOT EXPECT MAJOR WATER ISSUES ON ITS OWN MERIT. BUT AGAIN...WILL NEED TO MONITOR RAINFALL RECEIVED WITH WEDNESDAY/S SYSTEM AS IT MAY NOT TAKE MUCH ADDITIONAL RAINFALL TO CREATE ISSUES. COLD FRONT WILL MOVE ACROSS THE FORECAST AREA FROM WEST TO EAST EARLY SAT AND SHOULD BE NEAR THE EASTERN FORECAST AREA/S BORDER BY 12-15Z SAT. THIS MAKES LOW TEMPS SAT MORNING A BIT TRICKY AS TEMPS MAY STAY ELEVATED MUCH OF THE OVERNIGHT PERIOD BEFORE DROPPING POST FRONT NEAR SUNRISE. HAVE TAKEN THIS APPROACH WITH THE CENTRAL PART OF CWA. PRECIP SHOULD END BY 18Z ACROSS THE AREA EXCEPT MOUNTAIN LOCATIONS WHERE WILL CONTINUE SLIGHT CHANCE POPS. BEYOND THIS PERIOD MODEL OUTPUT BEGINS TO DIVERGE BUT WILL LEAN TOWARDS THE EC SOLUTION WHICH DEPICTS A SECONDARY COLD PUSH SUNDAY WHICH RAMPS UP A SHORTWAVE DIVING SOUTHEAST MOVING THROUGH THE MEAN NORTHWEST FLOW ALOFT. AT THIS POINT IN TIME IT APPEARS THAT THE MAIN FORCING AND MOISTURE WITH THIS SYSTEM WILL REMAIN TO THE SOUTH AND WEST OF FORECAST AREA BUT CERTAINLY WARRANTS CONTINUED SLIGHT CHANCE/LOW CHANCE POPS FOR THIS TIME PERIOD. AFTER THIS SHORTWAVE EXITS...UPPER LEVEL RIDGING WILL BUILD INTO AREA WITH DRY CONDITIONS TUESDAY WITH ONLY AN INCREASE IN HIGH-LEVEL CLOUDS ON WEDNESDAY. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... 06Z WEDNESDAY THRU 06Z THURSDAY... A WARM FRONT WILL BRING SHOWERS AND A FEW THUNDERSTORMS THIS MORNING...VFR GIGS AND VSBYS LOWERS TO MVFR AND IFR WITH THE HEAVIER SHOWERS/ISOLD TSTMS. COLD FRONT TO PUSH THROUGH THIS AFTERNOON AND EVENING. WIND GUSTS INCREASE FROM THE SW OUT AHEAD OF THE COLD FRONT. THIS FRONT WILL KEEP THE CHC OF SHOWERS/ISOLD TSTMS IN THE FORECAST THROUGH THIS EVENING. CIGS AND VSBYS START TO IMPROVE FROM WEST TO EAST TOWARDS 06Z THURSDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF MVFR TO IFR CONDITIONS IN THE SHOWERS/ISOLD TSTMS COULD VARY DURING TODAY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 02/29/12 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 CRW CONSISTENCY H H H H M M M L H H H H HTS CONSISTENCY H H H H L M M H H H L L BKW CONSISTENCY H H H H M H L L L H H H EKN CONSISTENCY H H H H M L M L L L L L PKB CONSISTENCY H H H H M L M M H H H L CKB CONSISTENCY H H H M M M L M L L L L AFTER 06Z THURSDAY... IFR FOG WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/KTB/GG NEAR TERM...JS SHORT TERM...KTB LONG TERM...GG AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 329 AM EST WED FEB 29 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010830- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 329 AM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. REPETITIVE BATCHES OF SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE TODAY INTO THIS EVENING. THE GROUND IS STILL WETTER THAN NORMAL IN MANY COUNTIES...ESPECIALLY IN WEST VIRGINIA. RAIN AMOUNTS OF OVER 1.5 INCHES WOULD BE NEEDED TO RAISE FLOOD CONCERNS. IF THAT THREAT INCREASES...FLOOD WATCHES MAY BE POSTED FOR THE MOST VULNERABLE COUNTIES. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Minor street flooding occurred on Route 124 and 143.
A car was swept off a flooded road near Veto. A small tributary to Duck Creek flooded and closed the road near the intersection of Route 26 and County Home Lane. Sandhill Road was flooded near Reno. Minor urban street flooding was common in Marietta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365635, 365625.